Arizona, 2025Flash Flood and Dust Storm in Arizona, August 25 to 26, 2025
August 25 to 26, 2025 · NWS FGZ · 2 events in 2 counties and zones
A large mesoscale convective system formed over northern Mexico and moved north into Arizona. This feature produced severe weather in southern Arizona and a large haboob dust storm that tracked all the way into southern Yavapai County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large mesoscale convective system formed over northern Mexico and moved north into Arizona. This feature produced severe weather in southern Arizona and a large haboob dust storm that tracked all the way into southern Yavapai County. The following thunderstorms progressed through northern Arizona and produced heavy rain and some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 25, 4:42 PM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 25, 4:42 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
442 PM MST Mon Aug 25 2025
.SYNOPSIS...Arizona remains under an active pattern where
showers/thunderstorms are expected through at least mid-week,
before drier conditions gradually return. Storms will be capable
of producing heavy rain, frequent lightning, small hail, and
gusty/erratic winds. Outside of precipitation chances, look for
below normal temperatures each afternoon.
&&
.DISCUSSION...A very active day is upon us. A wave that brought
some morning showers over the western part of Arizona is moving
northwest. Still a few remnant showers over Mojave and Yavapai
Counties on the trailing edge of this feature. Meanwhile
convection is firing over central and eastern Arizona as things
clear out and surface heating destabilizes a relatively moist
atmosphere. This will push to the northwest as wave number two
impacting mainly northcentral and northeastern Arizona. Wave
number three and probably the biggest one of its all is in its
infancy. Storms are developing over the northern deserts of Mexico
as well as southeastern Arizona and will push northward towards
the Tucson and Phoenix metro areas. As these storms move north to
northwestward, they may combine into a mesoscale convective system
(MCS) and continue their trek into Yavapai County and western
Coconino County as a nocturnal event. During the night it looks
like a mesoscale convective vortex (MCV) forms over western
Arizona and moves off to the northwest into Nevada Tuesday
morning. This will take what's left of wave number three with it
and lift it into Utah by mid Tuesday morning. Short term models
are showing that Tuesday may be a down day across the western half
of Arizona as leftover cloud cover and a worked over atmosphere
may put a lid on convection for the day. The eastern half of the
state will still see some storms fire as cloud cover and a less
worked over atmosphere are expected in that area. Again hazards
include heavy rain, frequent lightning and strong winds, both
under the storms and ahead of the storms in the way of outflows.
The Flash Flood Watch over the Kaibab Plateau, Marble Canyon and
Grand Canyon National Park remain in place including the Dragon
Bravo and White Sage burn scars through at least 8pm Tuesday
night, will continue to monitor to see if this needs to be
possibly extended one more day.
Starting Thursday another West Coast trough moves towards the
region and this will bring drier air to the region as well as
suppress the Four Corners High to the east and southeast. This
will bring a downturn in storms as the week progresses,
especially across the west half of the CWA, with the best storm
chances over the eastern half. This will also allow a slight
warming trend with temperatures rising from about 5 degrees below
average for first half of the week back towards average for Labor
Day weekend.
S-SW or SW-W
&&
.AVIATION...Tuesday 26/00Z through Wednesday 27/00Z...Mainly VFR
conditions expected, outside of brief MVFR conditions in heavier
SHRA/TSRA. Expect chances for SHRA/TSRA through the TAF period,
including the overnight hours. Outside of gusty/erratic winds,
look for southwest to west winds at 5-15 mph.
OUTLOOK...Wednesday 27/00Z through Friday 29/00Z...VFR conditions
will continue outside of MVFR conditions in heavier SHRA/TSRA.
Look for daily chances for SHRA/TSRA primarily between 18Z-03Z,
but light showers could continue at night. Gusty/erratic winds
possible near storms, otherwise look for westerly winds at 5-15
mph.
&&
.FIRE WEATHER...Tuesday and Wednesday...Daytime highs will trend
below normal through much of the week from increased RH values and
precipitation chances. Look for widespread showers/storms both
afternoons/evenings, with isolated activity continuing overnight.
Gusty/erratic winds are possible near the storms and storm driven
outflows at 20-30 mph are possible. Otherwise look for south
through west winds 5-15 mph.
Thursday through Saturday...Daytime highs will rise back towards
normal by the end of the week. A drying trend will also return for
the second half of the week as a West Coast trough pushes the Four
Corners High east and brings in some drier air. Storm chances will
decrease or disappear from the western half of the state, with best
chance of showers/storms being over the eastern mountains. Outside
of storm driven outflow winds, expect southwest through northwest
winds 5-15 mph.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday evening for AZZ004>006.
&&
PUBLIC...Bernhart
AVIATION...McCollum
FIRE WEATHER...Bernhart
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 25, 6:36 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
636 PM MST Mon Aug 25 2025
AZZ008-037-260200-
Yavapai County Valleys and Basins AZ-Yavapai County Mountains AZ-
636 PM MST Mon Aug 25 2025
...A STRONG THUNDERSTORM WILL IMPACT AREAS NEAR WILHOIT IN YAVAPAI
COUNTY UNTIL 7 PM MST...
At 636 PM MST, Doppler radar was tracking a strong thunderstorm near
Wilhoit, or 14 miles southwest of Prescott, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Wilhoit, Copper Basin, Rancho Vista Estates, Highland Pines,
Thumbe Butte, Kirkland Junction, Kirkland, Skull Valley, Ponderosa
Park and Walnut Grove.
This includes State Route 89 between mile markers 286 and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3451 11276 3457 11278 3454 11248 3422 11249
3430 11268
TIME...MOT...LOC 0134Z 175DEG 21KT 3437 11261
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HumphreysDust Storm, Yavapai County Valleys and Basins
- When
- August 25, 6:56 PM MST to 7:56 PM MST
- Where
- Yavapai County Valleys and Basins forecast zone
- Reported by
- Department of Highways
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
An ADOT webcam showed visibility reduced to an estimated 3/4 of a mile on I-17 near Sunset Point.
Flash Flood, Yavapai
- When
- August 25, 8:15 PM MST to August 26, 6:00 AM MST
- Where
- Yavapai County, 0.57 mi W of Whipple to 0.56 mi W of Whipple
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 34.550, -112.460
A USGS stream gauge on Granite Creek (GCRA3) measured a 4.6 foot rise in 30 minutes. A CoCoRaHS observer upstream of the gauge confirmed water nearing a business parking lot in downtown Prescott. The observer measured 2.05 inches of rain.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 25 to 28, 20253 deaths · 3 events
- Flash Flooding and Damaging Winds in California, August 25, 20251 injured · $4.5 million · 56 kt wind · 16 events
- Flash Flooding in Utah, August 25 to 28, 2025$535,000 · 9 events
- Flash Flooding and Flood in Arizona, August 25, 2025$105,000 · 57 kt wind · 42 events
- Flash Flooding and Damaging Wind in California, August 25 to 26, 2025$65,000 · 65 kt wind · 7 events
- Debris Flows and Flooding in California, August 25 to 26, 2025$1,000 · 66 kt wind · 17 events
- Flash Flooding and Dust Storm in Arizona, August 25, 2025$12,000 · 58 kt wind · 10 events
- Flash Flooding in Colorado, August 25, 20255 events
- Flash Flood and Debris Flows in California, August 25 to 26, 20255 events
- Flash Flood and Debris Flows in Nevada, August 25, 20254 events
- Heavy Rain in Florida, August 25, 20254 events
- Flash Flooding in Kansas, August 25, 20253 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282696, 1282695.